Rigidity of Regular Polytopes

  • Peter McMullenEmail author
Part of the Fields Institute Communications book series (FIC, volume 70)


A (geometric) regular polygon {p} in a euclidean space can be specified by a fine Schläfli symbol {p}, where
$$\displaystyle{p = \frac{r} {s_{1},\ldots,s_{k}}}$$
is a generalized fraction; here, \(0 \leq s_{1} < \cdots < s_{k} \leq \frac{1} {2}r\). This means that {p} projects onto planar polygons \(\{ \frac{r} {s_{j}}\}\) (reduced to lowest terms) in orthogonal planes, with \(\infty = \frac{1} {0}\) giving the linear apeirogon and 2 the digon (line segment). More generally, it may be possible to specify the shape or similarity class of a geometric regular polytope by means of a fine Schläfli symbol, whose data contain information about certain regular polygons occurring among its vertices in terms of generalized fractions. If so, then the fine Schläfli symbol is called rigid. This paper gives various criteria for rigidity; for instance, the classical regular polytopes are rigid. The theory is also illustrated by several examples. It is noteworthy, though, that a combinatorial description of a regular polytope – a presentation of its symmetry group – can differ considerably from its fine Schläfli symbol.


Polytope Abstract Regular Realization Fine Schläfli symbol Rigidity 

Subject Classifications

51M20 52C25 



This paper expands on original material contained in the mini-course The Geometry of Regular Polytopes given by me during a workshop in the Thematic Program on Discrete Geometry and Applications at the Fields Institute in October 2011. My grateful thanks go to the Institute for its support and hospitality during that visit.


  1. 1.
    Coxeter, H.S.M.: Regular skew polyhedra in 3 and 4 dimensions and their topological analogues. Proc. Lond. Math. Soc. (2) 43, 33–62 (1937). (Reprinted with amendments in Twelve Geometric Essays, Southern Illinois University Press (Carbondale, 1968), 76–105)Google Scholar
  2. 2.
    Coxeter, H.S.M.: Regular Polytopes, 3rd edn. Dover, New York (1973)Google Scholar
  3. 3.
    Coxeter, H.S.M., Moser, W.O.J.: Generators and Relations for Discrete Groups, 4th edn. Springer, Berlin/New York (1980)CrossRefGoogle Scholar
  4. 4.
    Dress, A.W.M.: A combinatorial theory of Grünbaum’s new regular polyhedra, I: Grünbaum’s new regular polyhedra and their automorphism group. Aequ. Math. 23, 252–265 (1981)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Dress, A.W.M.: A combinatorial theory of Grünbaum’s new regular polyhedra, II: complete enumeration. Aequ. Math. 29, 222–243 (1985)zbMATHMathSciNetGoogle Scholar
  6. 6.
    Grünbaum, B.: Regular polyhedra – old and new. Aequ. Math. 16, 1–20 (1977)CrossRefzbMATHGoogle Scholar
  7. 7.
    McMullen, P.: Realizations of regular polytopes. Aequ. Math. 37, 38–56 (1989)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    McMullen, P.: Realizations of regular apeirotopes. Aequ. Math. 47, 223–239 (1994)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    McMullen, P.: Regular polytopes of full rank. Discret. Comput. Geom. 32, 1–35 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    McMullen, P.: Four-dimensional regular polyhedra. Discret. Comput. Geom. 38, 355–387 (2007)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    McMullen, P.: Regular apeirotopes of dimension and rank 4. Discret. Comput. Geom. 42, 224–260 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    McMullen, P.: Regular polytopes of nearly full rank. Discret. Comput. Geom. 46, 660–703 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    McMullen, P.: Regular polytopes of nearly full rank: addendum. Discret. Comput. Geom. 49, 703–705 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    McMullen, P.: Geometric regular polytopes (in preparation)Google Scholar
  15. 15.
    McMullen, P., Schulte, E.: Regular polytopes in ordinary space. Discret. Comput. Geom. 17, 449–478 (1997)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    McMullen, P., Schulte, E.: Abstract Regular Polytopes. Encyclopedia of Mathematics and Its Applications, vol. 92. Cambridge University Press, Cambridge (2002)Google Scholar
  17. 17.
    Pellicer, D., Schulte, E.: Regular polygonal complexes in space, I. Trans. Am. Math. Soc. 362, 6679–6714 (2010)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.University College LondonLondonUK

Personalised recommendations